PDA

View Full Version : All a bit scarey



Furrydog
10-08-2008, 11:17 AM
Hello, I am new here. Sorry I didn't realise that we can't talk about alternative therapies.


I wanted to ask for advice. I have been diagnosed this year after a bout of urticarial vasculitis and arthralgia. Still get arthralgia and fatigue and have a few abnormal blood results e.g. low white count, positive ANA, variable Rheumatoid factor etc. but am luckly enough not to have end organ damage yet.

I have never ever had to take anything with potentially scarey side effects before as I have been quite fit and well in the past. Hydroxychloroquine with its potential for irreversible retinopathy scares me and I was only offered it for symptom control.

I am also on NSAIDS for the joint pains.

As I am finding conventional meds scarey, I decided to go down the alternative medicine route ( I wont mention any specifics, don't worry) .


I wondered if holding off on taking hydroxychloroquine for as long as possible was a good idea or a bad one? Obviously if I did develop renal impairment I would take conventional meds immediately.

Thanks

rob
10-08-2008, 11:54 AM
Hi Furrydog,

Actually, yes we can. Sorry about the miscommunication. I take two drugs, Plaquenil, and the NSAID Naproxen Sodium. I've been taking Plaquenil for about two years now, with no ill effects. As you mentioned, there is a risk of retinopathy, but it's quite uncommon. I get my eyes checked regularly for this since I've been on the drug. It can cause some mild nausea in some people at first. We have a bunch of people here who have been taking plaq for extended periods like me, with very few negative side effects. It's a cornerstone of most treatment plans for managing Lupus flares. Have you been given a definite diagnosis of Lupus? If so you may want to seriously consider taking your Dr./Rheumotologist up on their offer to prescribe it.

It can take up to six months to really have an effect, but it's effectivness is quite noticable once it does "kick in" so to speak. The NSAID Naproxen can cause some pretty bad side effects. I get stomach problems from it, so I only take it when I really need it, and always on a full stomach/with food. I does help with the really bad inflammation, but it has it's limits. Anyway, that's my take on the two drugs I have experience with. We have a pretty wide base of knowledge here, with people who have been living with Lupus successfully for many years. I'm sure they'll be along shortly with more info for you. Welcome, and please make yourself at home!

Rob

Furrydog
10-08-2008, 12:13 PM
Yes, my rheumy is the man who edits 'Lupus' journal in the UK, so I guess he must be a great man.

I have been offered hydroxychloroquine, but I wondered if apart from symptom relief, whether taking it early (before I absolutely have to have it), rather than later had any benefits prognostically over the long term?

ie does it delay the onset of end organ damage or decrease 10 year cardiovascular risk etc. or is it purely for symptoms only.

Cos I can cope with the symptoms, just about at the moment.

Oluwa
10-08-2008, 01:00 PM
HI Furry dog..

Welcoming you with open arms...

Plaquenil is a wonderful prescribed drug for fatigue, rashes and joint pain cause by inflammation. Relieves, stops, prevents, manages..different in each of us but is by no means a cure, nor a guarantee.

I would consider it the mild drug for inflammation whereas steroid is the big dog for uncontrollable inflammation, symptoms leading to organ inflammation, damaged and etc.

Having symptoms, and not managing them can lead to even more severe symptoms, some irreversible.

Like prednisone, steroids..not a cure a way to prevent further damage, control the symptoms...relieve inflammation...

All medicine and even alternatives had side affects..the question is do side effects outweigh the benefits of the drug. usually the answer is no, but some it can be yes...

Myself, I find the risks, the percentage of those who had retina involvement from the drug to be low, so the risk factor to me is like any risk factor with any drug, even OTC....we are all individuals, individual in our disease and in our regime to manage our symptoms...

You may find you don't have to 'cope' and might enjoy your life better being on Plaquenil or its generic.

Some of us while on the drug still 'cope' but being on it is better than what we were off. I am an example..

Conventional medicine, Eastern or homepathic..it is a personal choice.

I always suggest eat right, exercise, manage stress, be an advocate in your own health care like every citizen should. It all contributes to a better living without a disease, even while living with a disease, living with prescribed drugs....every bit of being healthy adds to the quality of life in some form...

Keep looking for your wellness, you are an individual...
Enjoy the evening.
Hugs,
Oluwa

NoodleMom
10-09-2008, 10:45 AM
HI Furry dog..

Welcoming you with open arms...

Plaquenil is a wonderful prescribed drug for fatigue, rashes and joint pain cause by inflammation. Relieves, stops, prevents, manages..different in each of us but is by no means a cure, nor a guarantee.

Oluwa

So if I am understanding right Oluwa, I could actually feel much better? Does it just mask the issues or actually prevent them?

K

Oluwa
10-09-2008, 12:11 PM
Hey Kasey...

First all what is Lupus..Lupus is a chronic inflammatory disease that can affect various parts of the body, especially the skin, joints, blood, and kidneys.

Plaquneil is an anti-inflammatory drug....stops, prevent or manages inflammation. It isn't like a pain pill that masks the pain. It is like the OTC ibuprofen, Aleve, Motrin..., non steroidal anti-inflammatory NSAID.

When Lupus inflammation is mild OTC NSAIDs may work to control the pain from inflammation by reducing the inflammation...but...when inflammation is severe, organ involvement then powerful anti-inflammatory and immunosuppressive drugs like as steroids are then used.

Inflammation causes pain in the joints and muscles..Plaquenil, it isn't 'pain' blocking like opiate, narcotic. Plaquenil doesn't prevent signals going to the brain or by interfering with the brain's interpretation of the signals like analgesics....Tylenol, Ultracet, Morphine and etc...

I believe you would feel much better on Plaquenil if you have inflammation joint pain. I do. At a time, I couldn't barely walk, my feet hurt so bad. Times I crawled up the steps. Felt like walking on marbles...all my middle joints in my fingers and knuckles hurt something awful I couldn't hold a toothbrush....my elbows felt broken. I felt like I was hit by a Mac truck then reversed over...

Did rounds of Prednisone...eventually down graded to Plaquenil. Since being on Plaquenil I haven't had any reoccurrance like that. Last horrific flare was in December 2006 to May 2007, just before I joined this forum. Though times after I've taken the taper dose packaging to control a flare before it got out of control. As a whole I would classify myself as mild Lupus..despite my tangos with pain, headaches, rashes....pleurisy..GERD.

When I was first diagnosed I wasn't proactive really in my care, I went with the flow...swallowed the pills. I was too busy living a painful life. I wish what I know now, I knew then..I treated it like a cold, like it would go away. Ignorance was not bliss...it was harmful.

Hope this helps or have I confused you more....

Hugs,
Oluwa